Paracetamol, also called acetaminophen, is used as a pain reliever and fever reducer. While it is among the most common drugs used and prescribed in the world, many of you overlook the risks of taking too much. For starters, contrary to what you might think, it shouldn’t be taken every four hours.
Painkillers based on paracetamol are the most sold in France. Used in case of pain and fever, paracetamol can, however, at certain doses, become very toxic.
Paracetamol overdose is the main cause of insufficiency hepatic. And for good reason, it is a molecule which, after its ingestion, is transformed by the liver into a toxic metabolite (N-acetyl p-benzoquinone imine). In case of overdose, the molecule is able to destroy the cells of the foie.
Your kidneys are not left out. Once ingested, the toxic metabolite circulates to reins and cause damage.
Paracetamol is one of the most widely used drugs in the world. However, too many of you neglect its risks and do not really know under what conditions you can take it. To begin with, most of you believe that you can take paracetamol every 4 hours. In reality, you should wait 6 to 8 hours before renewing the intake.
Paracetamol: the number of tablets not to be exceeded
While the winter ailments seem to be back, paracetamol is once again the star of our first aid kit. The opportunity to make an update on the dosage to be respected if you want to take this drug.
To start with, the usual dose is one tablet per dose, to renew after 6 to 8 hours. Never take two tablets at the same time if the medicine contains 1000 mg of paracetamol.
In an adult or a child who thinks over 50 kg, it is usually not necessary to exceed three tablets per day. However, if the pain is severe and you have the approval of your doctor, you can increase the dose to 4 tablets per day. However, this dose should under no circumstances be exceeded.
Paracetamol: what to know before taking it
Do not take paracetamol medicine if you have severe liver disease. Check that you are not taking other medicines containing paracetamol before taking a tablet.
You should seek the advice of your doctor before taking a tablet, if you weigh less than 50 kg, if you suffer from dehydration or from malnutrition.
In case of excessive ingestion of paracetamol (exceeding the prescribed dose, i.e. 4g per day), it is important not to wait to observe signs to worry because there are very few symptoms during the first 24 hours. Contact a poison control center and go to the emergency room.